A fast regularisation of a Newtonian vortex equation

  • José A. Carrillo

    University of Oxford, UK
  • David Gómez-Castro

    University of Oxford, United Kingdom; Universidad Complutense de Madrid, Spain
  • Juan Luis Vázquez

    Universidad Autónoma de Madrid, Spain
A fast regularisation of a Newtonian vortex equation cover
Download PDF

This article is published open access under our Subscribe to Open model.


We consider equations of the form , where is the Newtonian potential (inverse of the Laplacian) posed in the whole space , and is the mobility. For linear mobility, , the equation and some variations have been proposed as a model for superconductivity or superfluidity. In that case the theory leads to uniqueness of bounded weak solutions having the property of compact space support, and in particular there is a special solution in the form of a disk vortex of constant intensity in space supported in a ball that spreads in time like , thus showing a discontinuous leading front.

In this paper we propose the model with sublinear mobility , with , and prove that non-negative solutions recover positivity everywhere, and moreover display a fat tail at infinity. The model acts in many ways as a regularisation of the previous one. In particular, we find that the equivalent of the previous vortex is an explicit self-similar solution decaying in time like with a space tail with size . We restrict the analysis to radial solutions and construct solutions by the method of characteristics. We introduce the mass function, which solves an unusual variation of Burgers’ equation, and plays an important role in the analysis. We show well-posedness in the sense of viscosity solutions. We also construct numerical finite-difference convergent schemes.

Cite this article

José A. Carrillo, David Gómez-Castro, Juan Luis Vázquez, A fast regularisation of a Newtonian vortex equation. Ann. Inst. H. Poincaré Anal. Non Linéaire 39 (2022), no. 3, pp. 705–747

DOI 10.4171/AIHPC/17